Hail, Hampden
- When
- September 29, 3:42 PM EST
- Where
- Hampden County, Westfield
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.117, -72.750
A severe thunderstorm produced dime sized hail in Westfield.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A severe thunderstorm produced dime sized hail in Westfield.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 29, 2:42 PM EST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 342 PM EDT MON SEP 29 2003 .SHORT TERM...TONIGHT AND TUESDAY A MID LEVEL DISTURBANCE MOVING NORTHEAST ACROSS SOUTHERN NEW ENGLAND IS RESULTING IN SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS LATE THIS AFTERNOON. THIS DISTURBANCE IS EXPECTED TO BE TO OUR NORTHEAST BY MID EVENING. MEANWHILE A HIGH PRESSURE IN THE MIDDLE OF THE COUNTRY SHOULD EXTEND AN ARM ACROSS SOUTHERN NEW ENGLAND OVERNIGHT AND CONTROL OUR WEATHER FOR TUESDAY. GUIDANCE TEMPERATURES LOOK REASONABLE...SO I DO NOT EXPECT TO STRAY TOO FAR. .LONG TERM...TUESDAY NIGHT THROUGH MONDAY MODELS CONTINUE TO SHOW SHORT WAVES ROTATING AROUND THE LONG WAVE TROF. EACH ONE WILL RE-ENFORCE THE COOL AIR. GENERALLY THE NEXT WEEK OR LONGER IS SETTING UP TO HAVE HIGH TEMPS IN THE 60S WITH LOWS IN THE 30S AND 40S. THE MODELS WANT TO BRING IN A CHC OF SHWRS THU AND EARLY FRI. HOWEVER MUCH OF THESE ARE MOVING ACROSS NORTHERN AREAS. .AVIATION... VFR CEILINGS AND VISIBILITY IS EXPECTED TONIGHT AND TUESDAY ACROSS SOUTHERN NEW ENGLAND. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL SLOWLY MOVE EAST THIS EVENING...AND ARE EXPECTED TO DISSIPATE SHORTLY AFTER SUNSET. VISIBILITY AND CEILINGS COULD BRIEFLY DROP INTO THE MVFR CATEGORY IN ANY SHOWERS. && .MARINE... SWELL FROM HURRICANE JUAN IS EXPECTED TO CONTINUE SUBSIDING OVERNIGHT. ON THE MARINE FORECAST THE MODELS CONTINUE TO BRING IN STRONG GUSTY PREFRONTAL WINDS. AS DISCUSSED IN THE MARINE WEATHER DISCUSSION FROM OPC...WILL KEEP WINDS IN THE 20 TO 25 KT RANGE THURSDAY AFTERNOON AND NIGHT. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE RI...NONE. MARINE...SMALL CRAFT ADVISORY FOR SEAS ANZ250-254-255.
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-300930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 535 AM EDT MON SEP 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND RHODE ISLAND. .DAY ONE...TODAY A HIGH SURF ADVISORY REMAINS IN EFFECT THROUGH THIS MORNING FOR EASTERN COASTAL MASSACHUSETTS...FROM CAPE ANN SOUTH TO NANTUCKET. LEFTOVER HIGH SURF FROM ONCE HURRICANE JUAN WILL CONTINUE TO YIELD DANGEROUS RIP CURRENTS THIS MORNING. THE ROUGH ATLANTIC WATERS WILL SUBSIDE CONSIDERABLY AS THE DAY PROGRESSES. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED THROUGH THIS PERIOD. HOWEVER...A COLD FRONT WITH UNSEASONABLY CHILLY AIR WILL CROSS SOUTHERN NEW ENGLAND THURSDAY. A WIDESPREAD AND POSSIBLY DAMAGING FROST IS POSSIBLE OVER INTERIOR LOCATIONS THURSDAY NIGHT AND FRIDAY MORNING. NOCERA
MAZ009-011-292115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 419 PM EDT MON SEP 29 2003 AT 417 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM NEAR TOLLAND MASSACHUSETTS...MOVING EAST AT 25 MPH. THIS THUNDERSTORM PRODUCED HEAVY DOWNPOURS AND ONE-HALF INCH DIAMETER HAIL NEAR TOLLAND. THE THUNDERSTORM WILL BE NEAR... WESTFIELD AND SOUTHWICK AROUND 430 PM WEST SPRINGFIELD AND AGAWAM AROUND 440 PM CHICOPEE AND LONGMEADOW AROUND 445 PM SPRINGFIELD AND EAST LONGMEADOW AROUND 450 PM LUDLOW AROUND 455 PM WILBRAHAM AROUND 500 PM IF THIS THUNDERSTORM APPROACHES YOU...TAKE COVER IMMEDIATELY. BABCOCK
The Albany radar (KENX), 120 km away, was scanning. The volume nearest the first event began at 20:44 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374554.